Older Women and Aromatase Inhibitors

aromataseOne of the studies presented at the San Antonio Breast Cancer Summit in 2011 dealt with the possible cause-effect relationship of severe side effects of aromatase inhibitors in older breast cancer survivors and why so many of these women stop taking these drugs that can help prevent a recurrence.

The study was of particular interest to me as I was put on Arimidex, an aromatase inhibitor, after my second breast cancer. Having been on tamoxifen for five years after my first cancer, I was prepared for side-effects, but didn’t expect them to be as severe as they were. Significant weight gain, insomnia and mood swings were much more than I experienced when on tamoxifen.¬† Bone pain was a new side-effect that I didn’t have with Tamoxifen. Six months into taking Arimidex I had a severe reaction and had to come off the drug.

Lynne Wagner, an associate professor in medical social sciences at Northwestern University Feinberg School of Medicine and a clinical psychologist at Robert H. Lurie Comprehensive Cancer Center of Northwestern University shared that the research revealed a large gap between what these breast cancer patients tell their doctors about drug side effects and what they actually experience.

The study included 686 postmenopausal women with estrogen-sensitive breast cancer who were asked about their symptoms before treatment with estrogen-blocking drugs called aromatase inhibitors, which include medications such as Arimidex, Aromasin and Femara. The women were tracked at three, six, 12 and 24 months after starting treatment.

After three months, about one-third of the women  had severe joint pain, 28 to 29 percent had hot flashes, nearly one-quarter had decreased libido, 15 to 24 percent had fatigue, 16 to 17 percent had night sweats and 14 to 17 percent had anxiety. Other symptoms included weight gain, breast sensitivity, mood swings, and feeling bloated, irritable and nauseous.

Side-effects resulted in 36 percent of the women stopping treatment before an average of just over four years, the researchers said.

“Clinicians consistently underestimate the side effects associated with treatment,” the lead investigator said in a university news release.”[Doctors] give women a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don’t want to be complainers and don’t want their doctor to discontinue treatment. So no one knew how bad it really was for patients,” she explained.

Wagner said the findings are “a wake-up call to physicians that says if your patient is feeling really beaten up by treatment, the risk of her quitting early is high. We need to be better at managing the symptoms of our patients to improve their quality of life.”

 

This entry was posted in aromatase inhibitors, Breast Cancer, breast cancer research, hormone therapy, hot flashes, life after breast cancer, Monday's with Jean Campbell, mood swings, nausea, quality of life issues, Recurrence, sex and sexuality, treatments.